Source: AP / CBS News
POINT PLEASANT, N.J. — On an icy night last month, a man entered a grocery store here, walked past the displays of cake mix and paper towels, and went into the bathroom, where he injected himself with heroin.
Hours later, the man was found dead in the bathroom with a needle still in his arm, authorities said. They believe the man was one of more than 80 people across the country who have died in recent weeks after injecting heroin laced with fentanyl, a powerful synthetic opiate.
As the number of people who use, and fatally overdose on, heroin has skyrocketed in recent years, authorities are seeing the return of an alarming development: heroin that, often unbeknownst to the user, is spiked with fentanyl.
Fentanyl is a narcotic that is typically administered to people in chronic pain, including end-stage cancer patients. It is also used as an anesthetic. It is considered 80 times more powerful than morphine and can kill by inhibiting breathing.
To read this article in its entirety visit CBS News.